Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Tucson, AZ

July 3, 2024Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 3, 2024, 3:07 PM MST for Cochise County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2024, 3:07 PM MST (22:07 UTC)
Expired
Jul 3, 2024, 3:27 PM MST
In force
20 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS55 KTWC 032207
SVRTWC
AZC003-032245-
/O.NEW.KTWC.SV.W.0049.240703T2207Z-240703T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
307 PM MST Wed Jul 3 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Cochise County in southeastern Arizona...

* Until 345 PM MST.

* At 307 PM MST, a severe thunderstorm was located near Bisbee,
  moving south at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bisbee, Hereford, and Naco.

This includes the following highways...
 Route 80 between mile markers 330 and 348.
 Route 90 near mile marker 336.
 Route 92 between mile markers 342 and 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3157 11002 3154 10982 3134 10982 3133 10994
      3133 11012
TIME...MOT...LOC 2207Z 011DEG 6KT 3149 10994 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WJM
1 follow-up statement
296 
WWUS55 KTWC 032227
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
327 PM MST Wed Jul 3 2024

AZC003-032236-
/O.CAN.KTWC.SV.W.0049.000000T0000Z-240703T2245Z/
Cochise-
327 PM MST Wed Jul 3 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, heavy rain is
still possible with this thunderstorm.

&&

LAT...LON 3157 11002 3154 10982 3134 10982 3133 10994
      3133 11012
TIME...MOT...LOC 2218Z 011DEG 6KT 3146 10995 

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:29 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 3, 1:29 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
129 PM MST Wed Jul 3 2024

.SYNOPSIS...Chances of showers and thunderstorms today then
gradually diminishing during the rest of the week. Some storms
will generate strong winds and locally heavy rainfall. With high
pressure building in from the northwest, daytime temperatures will
be trending hotter Friday into at least early next week.
Temperatures are expected to approach record levels in some
locations.

&&

.DISCUSSION...We're starting to see moisture slowly ebb with
precipitable water values ranging from 1.3 to 1.5 inches. Surface
dewpoints down 4 or 5 degrees with some locations mixing out into
the 50s. Additional drying is expected from the north, with the
exception of western AZ where we're seeing another surge through
Yuma. Dewpoints in Yuma are up 10-12 degrees into the middle 60s
with the KYUX vad wind profile suggesting the surge is around 5k
ft deep. Some of this will mix into the drier flow as it
circulates through the lower deserts, but in general probably
won't be enough to keep storms going north and west of Tucson over
the next few days. Still watching for a late afternoon convective
complex near the border but with the flow reversal underway the
orientation of the strongest outflow may not help us much.

By tomorrow afternoon any significant storm chances should be
south of Tucson, with a sharply increasing moisture gradient into
northern Sonora. Strong high pressure will build into the desert
southwest from the west coast, resulting in an unfavorable pattern
for moisture along with hotter temperatures. Moisture trends will
definitely be down as a drier northwesterly flow begins to push
the deepest moisture southward, but probably won't be strong
enough to completely scour out the moisture as we hang on to at
least border storms.

With that in mind, expect near record heat from Tucson into the
lower deserts Friday and Saturday even as we continue to see some
convection south and southeast of Tucson. We may end up extending
that to include Monday and/or Tuesday, but with questions about
moisture depth and northward extent we're taking a wait and see
attitude for now.

Ensemble means suggest the high center will eventually
reconsolidate into a more favorable position by the middle of next
week into the following weekend. Keeping an eye on the tropics as
we see an area of interest for tropical storm formation off the
southwest Mexican coast. Also, negative height anomalies suggest
additional easterly wave activity later next week.

&&

.AVIATION...Valid through 05/00Z.
SCT-BKN clouds at 7k-10k ft AGL and ISOLD-SCT TSRA/SHRA. MVFR
conditions near TSRA, with mountain obscurations, VSBY
restrictions and gusts to 40+ knots. Aft 04/05Z, gradual clearing
with ISOLD TSRA possible again after 04/20Z. Outside of TSRA
outflows, SFC wind generally 12 kts or less favoring a WLY/NWLY
direction during the afternoon/early evening hours and variable in
direction at other times. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...There will be the daily chance for isolated to
scattered showers and thunderstorms mainly from Tucson east and
south. High pressure aloft will build to our northwest late this
week into early next week, which will result in hot conditions. With
the hotter temperatures and some of the deeper moisture getting
pushed to the south and east of the region, min RH values will lower
into the 10-18% range across the lower elevations and 15-30% in the
higher elevations Friday into early next week. High temperature will
warm considerably late this week through the weekend, with highs 106-
113 degrees from Tucson westward and in the Gila River Valley, and
in the upper 90s to 105 degrees across Santa Cruz and Cochise
counties. Excessive Heat will likely be an issue during this time
frame. Outside of any thunderstorm outflow winds, 20-foot winds will
generally be 15 mph or less each afternoon with occasional gusts to
20-25 mph through the weekend. Early next week there will be the
potential for more elevated wind speeds in the 15-20 mph range,
especially east of Tucson.

&&

.CLIMATE...

Record or near record high temperatures Friday and Saturday

Date                         Jul 05           Jul 06
                          FCST RCD/YR      FCST RCD/YR
Tucson Intl Airport       109 111/2018     109 110/2023
Organ Pipe Cactus         112 115/1983     111 113/2018
Picacho Peak              113 113/2007     112 113/2005
Safford Ag Station        107 109/2007     106 109/2023
Ajo                       113 117/2007     113 117/2007

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 11 AM Friday to 8 PM MST Saturday
for AZZ501-502-504-505.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:01 AM MSTExcessive Heat WatchTWCPima, Pinal11 hr
Jul 3, 12:38 PM MSTExcessive Heat WarningTWCGraham, Greenlee, Pima, Pinal, Santa Cruz8 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.